How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I used antipsychotics medicines (mellaril, stellazine, thorazine,...,

Customer Question

I used antipsychotics medicines (mellaril, stellazine, thorazine,..., seroquel) for about 10 years. I no longer use such medicines. I am 56 years old, male. Do these drugs lead to neurologic disorders? What can I expect in terms of dementia and/or ?? as a result of using these?
Submitted: 5 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 5 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

These drugs can lead to side effects in some people but not in others. If you do not experience side effects then you are probably not going to have any now. The damage would have already been done. If your current, painful leg spasms are all you are feeling now (and I do not mean to trivialize a painful condition), then chances are you will not experience other consequences in future, because you have stopped using these drugs.

Our sensitivity and response to drugs varies over a wide range. One person may be able to tolerate standard doses with no significant side effects, while someone else may find the same dose has significant results.

Antipsychotics, as a group, have a large number of side effects in common. Because they interfere with dopamine, which is important in controlling movement, many of the side effects are to do with the neuromuscular system. These neuromuscular effects include: Parkinsonism, loss of movement, restlessness and muscle spasms.

Parkinsonism (resembling Parkinsons's disease, characterized by stiff muscles, shaking, rolling finger movements, mouth hanging open, and stilted gait.)

Your can also suffer loss of movement (akinesia), finding it difficult to move, and your muscles may feel very weak.

Restlessness (akathisia), another symptom, leaves you feeling very restless and unable to sit still. The compulsion to move may be overwhelming. You may rock, shuffle your legs, or continuously pace up and down.

As I mentioned, you have probably gotten off somewhat lightly, as there are many other possible symptoms.

My best advice is to not worry about what might or might not happen. You are finished with these medications and now you are healing. If something comes up in future, as you age (with the rest of us), whether due to neuroleptics or other causes, you would be well advised to take any adversities as they come. In the meantime, try to enjoy your life as best you can, and try not to spend your precious time worrying about what might be coming.

Blessings to you,

Elliott Sewell, LPCC, NCC

Related Mental Health Questions